Alert archive / Alabama / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at May 18, 2023, 4:36 PM CDT for Lawrence County, Morgan County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2023, 4:36 PM CDT (21:36 UTC)
- Expired
- May 18, 2023, 7:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lawrence County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 109 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
926
WGUS54 KHUN 182136
FFWHUN
ALC079-103-190045-
/O.NEW.KHUN.FF.W.0013.230518T2136Z-230519T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
436 PM CDT Thu May 18 2023
The National Weather Service in Huntsville has issued a
* Flash Flood Warning for...
Western Morgan County in north central Alabama...
Eastern Lawrence County in northwestern Alabama...
* Until 745 PM CDT.
* At 436 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Decatur, Hartselle, Moulton, Trinity, Hillsboro, Caddo, Neel,
Speake, Chalybeate Springs, Basham, Massey, Wheeler and eastern
Bankhead National Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3430 8728 3475 8727 3470 8712 3467 8709
3463 8699 3431 8699 3431 8711 3430 8711
FLASH FLOOD...RADAR INDICATED
$$
AMP2 follow-up statements
993
WGUS74 KHUN 182209
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
509 PM CDT Thu May 18 2023
ALC079-103-190045-
/O.CON.KHUN.FF.W.0013.000000T0000Z-230519T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence AL-Morgan AL-
509 PM CDT Thu May 18 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT THIS
EVENING FOR WESTERN MORGAN AND EASTERN LAWRENCE COUNTIES...
At 509 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Decatur, Hartselle, Moulton, Trinity, Hillsboro, Caddo, Neel,
Speake, Chalybeate Springs, Basham, Massey, Wheeler and eastern
Bankhead National Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3430 8728 3475 8727 3470 8712 3467 8709
3463 8699 3431 8699 3431 8711 3430 8711
FLASH FLOOD...RADAR INDICATED
$$
AMP046
WGUS74 KHUN 190039
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
739 PM CDT Thu May 18 2023
ALC079-103-190049-
/O.EXP.KHUN.FF.W.0013.000000T0000Z-230519T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence AL-Morgan AL-
739 PM CDT Thu May 18 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM CDT THIS EVENING FOR
WESTERN MORGAN AND EASTERN LAWRENCE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3430 8728 3475 8727 3470 8712 3467 8709
3463 8699 3431 8699 3431 8711 3430 8711
$$
AMPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 18, 12:46 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, May 18, 12:46 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1246 PM CDT Thu May 18 2023 ...New NEAR TERM, SHORT TERM, LONG TERM... .NEAR TERM... (Tonight) Issued at 1246 PM CDT Thu May 18 2023 A shortwave entering middle TN into AL early this evening will exit to the east overnight. Scattered to numerous thunderstorms and showers should diminish and dissipate fairly quickly after sunset. Lower stratus is forecast to develop with the moist southeast low level flow overnight. This should keep overnight lows on the mild side in the lower 60s for most spots, and possibly upper 50s in a few. && .SHORT TERM... (Friday through Sunday) Issued at 1246 PM CDT Thu May 18 2023 A minor upper ridge will shift east into the area on Friday, but the low level wave in MS will remain somewhat intact, enhancing low level convergence over MS into far western AL. This is where chances of showers and thunderstorms will exist again on Friday. A trough advancing southeast into the Great Lakes and lower MO valley will bring a cold front with it into the OH Valley through the Ozarks and Ouachita Mtns by Friday evening into the overnight. Eventually,, multiple MCS clusters along this front will arrive in TN into northern MS Saturday morning, and eventually through the central TN valley including our forecast area during the day Saturday. There will be 25-35kt of low to mid-level westerly flow, so bulk shear may allow for storm organization and possibly a few strong to severe cells. The trough and front will exit the area allowing for a dry and seasonable Saturday night through Sunday, with lows in the 50s and highs in the upper 70s to around 80. && .LONG TERM... (Sunday night through Thursday) Issued at 1246 PM CDT Thu May 18 2023 The region will be in a weak north to northwest flow pattern between the split jet fields next week. This will keep stronger troughing over the Great Lakes and northeast/east central U.S. Rain chances will be much more limited, especially with a low level and persistent ridge axis across the eastern U.S. This may keep a drier and rather stable easterly flow component going for several days. We will keep slight chances of afternoon showers or perhaps a thunderstorm Monday and Tuesday, then dry. Wouldn't be surprised if we are dry all of those days however, especially if the ECMWF is correct. && .AVIATION... (18Z TAFS) Issued at 1117 AM CDT Thu May 18 2023 VFR flight weather conditions are expected this afternoon outside of TSRA activity for most areas west of K4A6-K4A9, including KHSV and KMSL. However, MVFR ceilings below 030agl may persist at times in northeast AL. Isolated to scattered SHRA and TSRA are expected this afternoon into early evening, which may yield temporary IFR or MVFR conditions due to lower visibility in RA or +RA. After the SHRA and TSRA dissipate ~01-03Z, lower ceilings are expected to develop in the 015-025agl range (MVFR), and eventually below 010agl (IFR) by 13-14Z. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...None. TN...None. && NEAR TERM...17 SHORT TERM....17 LONG TERM....17 AVIATION...17
In the hours before
Special weather statement, May 18, 4:12 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
412 PM CDT Thu May 18 2023
ALZ005>007-182200-
Madison AL-Morgan AL-Limestone AL-
412 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of southwestern
Madison, southeastern Limestone and central Morgan Counties through
500 PM CDT...
At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Triana, or 10 miles southwest of Redstone Arsenal, moving northwest
at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Decatur, Madison, Redstone Arsenal, Priceville, Triana, Huntsville
International Airport, Somerville, Mooresville, Valhermoso Springs
and Florette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3444 8657 3435 8680 3458 8701 3472 8672
TIME...MOT...LOC 2112Z 146DEG 10KT 3450 8674
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
AMPSpecial weather statement, May 18, 4:14 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
414 PM CDT Thu May 18 2023
ALZ004-005-182200-
Lawrence AL-Limestone AL-
414 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of west central
Limestone and northeastern Lawrence Counties through 500 PM CDT...
At 413 PM CDT, Doppler radar was tracking a strong thunderstorm near
Courtland, or 12 miles north of Moulton, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Town Creek, Courtland, North Courtland, Hillsboro, Coxey, Chalybeate
Springs, Red Bank, Wheeler, Caddo and Ripley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3467 8708 3468 8710 3457 8711 3451 8731
3475 8743 3476 8741 3478 8732 3476 8731
3475 8727 3476 8726 3478 8728 3480 8725
3482 8712
TIME...MOT...LOC 2113Z 163DEG 9KT 3466 8722
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMPSpecial weather statement, May 18, 4:16 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
416 PM CDT Thu May 18 2023
ALZ004-182200-
Lawrence AL-
416 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of southeastern
Lawrence County through 500 PM CDT...
At 415 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moulton, moving south at 5 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Moulton, Speake, Bankhead National Forest, Caddo and Wren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3430 8739 3452 8731 3458 8711 3450 8710
3450 8711 3430 8711
TIME...MOT...LOC 2115Z 010DEG 6KT 3441 8721
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
AMPSpecial weather statement, May 18, 4:24 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
424 PM CDT Thu May 18 2023
ALZ005-182215-
Limestone AL-
424 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of central Limestone
County through 515 PM CDT...
At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving northwest at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Athens, Tanner, Elkmont, Cartwright, French Mill, Cairo, Mt Rozell,
Leggtown and Ripley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3472 8683 3468 8708 3490 8721 3491 8721
3500 8698 3499 8693
TIME...MOT...LOC 2124Z 144DEG 9KT 3477 8702
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMPLocal storm report, May 18, 4:26 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
426 PM CDT THU MAY 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL HARVEST 34.86N 86.75W
05/18/2023 E1.00 INCH MADISON AL PUBLIC
QUARTER-SIZE HAIL REPORTED IN HARVEST, AL.
REPORT RELAYED VIA SOCIAL MEDIA.
&&Local storm report, May 18, 4:32 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
432 PM CDT THU MAY 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND DMG 7 SE SOMERVILLE 34.42N 86.70W
05/18/2023 MORGAN AL BROADCAST MEDIA
SEVERAL TREES REPORTED DOWN ON
COTACO-FLORETTE ROAD IN SOMERVILLE, AL JUST
NORTH OF HWY 67. TIME ESTIMATED BASED ON
RADAR.
&&The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 1:46 PM CDT | Special Weather Statement | HUN | Marshall | 29 min |
| May 18, 2:16 PM CDT | Special Weather Statement | HUN | Jackson | 29 min |
| May 18, 2:41 PM CDT | Special Weather Statement | HUN | Marshall | 34 min |
| May 18, 2:47 PM CDT | Severe Thunderstorm Warning | HUN | Madison, Marshall, Morgan | 28 min |
| May 18, 2:52 PM CDT | Special Weather Statement | HUN | Lawrence | 38 min |
| May 18, 3:05 PM CDT | Special Weather Statement | HUN | Madison | 40 min |
| May 18, 3:13 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 47 min |
| May 18, 3:15 PM CDT | Special Weather Statement | HUN | Morgan | 45 min |
| May 18, 3:27 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 33 min |
| May 18, 3:32 PM CDT | Special Weather Statement | HUN | Lawrence | 43 min |
| May 18, 3:55 PM CDT | Special Weather Statement | HUN | Madison | 50 min |
| May 18, 4:04 PM CDT | Flash Flood Warning | HUN | Marshall, Morgan | 3 hr |
| May 18, 4:12 PM CDT | Special Weather Statement | HUN | Morgan | 48 min |
| May 18, 4:14 PM CDT | Special Weather Statement | HUN | Lawrence | 46 min |
| May 18, 4:16 PM CDT | Special Weather Statement | HUN | Lawrence | 44 min |
| May 18, 4:22 PM CDT | Flash Flood Warning | HUN | Madison | 3 hr |
| May 18, 4:24 PM CDT | Special Weather Statement | HUN | Limestone | 51 min |
| May 18, 4:30 PM CDT | Severe Thunderstorm Warning | HUN | Limestone | 30 min |
| May 18, 4:46 PM CDT | Special Weather Statement | HUN | Lawrence | 44 min |
| May 18, 4:47 PM CDT | Special Weather Statement | HUN | Cullman | 43 min |
| May 18, 4:53 PM CDT | Special Weather Statement | HUN | Limestone | 52 min |
| May 18, 4:58 PM CDT | Special Weather Statement | HUN | Lawrence | 47 min |
| May 18, 5:24 PM CDT | Special Weather Statement | HUN | Cullman | 51 min |
| May 18, 6:23 PM CDT | Special Weather Statement | HUN | Cullman | 37 min |
Nearby
Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.